Vol. 22, No. 1, 1967

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 298: 1  2
Vol. 297: 1  2
Vol. 296: 1  2
Vol. 295: 1  2
Vol. 294: 1  2
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Other MSP Journals
An integral inequality with applications to the Dirichlet problem

James Calvert

Vol. 22 (1967), No. 1, 19–29
Abstract

An existence theorem for the elliptic equation Δuqu = f can be based on minimization of the Dirichlet integral D(u,u) = |∇u|2 + q|u|2 dx. The usual assumption that q(x) 0 is relaxed in this paper.

Actually the paper deals directly with the general second order formally self-adjoint elliptic differential equation i,kDt(aikDku) + qu = f where q(x) is positive and “not too large” in a sense which will be made precise later. The technique consists in showing that the quadratic form whose Euler-Lagrange equation is the P.D.E. above is positive for a sufficiently large class of functions.

Mathematical Subject Classification
Primary: 35.04
Milestones
Received: 3 October 1966
Published: 1 July 1967
Authors
James Calvert